How Can I Treat a Clindamycin Rash?

Some patients taking the antibiotic clindamycin may experience a dry, flaky, or blistery rash.
Clindamycin was developed to combat common infections caused by anaerobic bacteria.
Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 12 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The best treatment for a clindamycin rash is usually to discontinue the medication. If this is not possible, or the rash appears to be relatively mild, some topical medications can control the outbreak and make the patient more comfortable. Sometimes a drug rash is accompanied by headaches, blistering, and severe nausea, in which case the patient may be having a serious drug reaction. These patients may require hospitalization to manage the reaction. A doctor or medical professional can perform an evaluation to determine the best option.

Some patients who take the antibiotic clindamycin develop skin eruptions. These may start with rough, reddened skin which can become dry, flaky, or blistery. In patients who are not on any other medications, it is easy to pinpoint clindamycin as the culprit. The doctor may recommend stopping the drug and switching to a different antibiotic. Within three to five days, the clindamycin rash should clear up.

While recovering after withdrawal of the medication, some patients may use topical hydrocortisone or antihistamines to reduce itching. Moisturizers can also help during this period. It is important to avoid scratching at the rash, even if it is itchy or painful, as this can create lesions in the skin. These may make the patient prone to infection and can potentially cause scarring.

Ad

In cases of mild clindamycin rash, the doctor may recommend keeping the patient on the medication, especially if the course is almost over. These patients may use topical medications to manage the rash and must monitor it for signs of progression. If the clindamycin rash gets worse or the patient develops secondary symptoms indicative of a severe reaction, including difficulty breathing, fatigue, and headaches, it may be necessary to stop the drug. Patients should report changes in their condition to a doctor or medical professional, who can determine if they are at risk of severe reactions.

After a history of clindamycin rash, it may be necessary to avoid the medication in the future. Patients can discuss alternatives to this antibiotic in the event they need prescriptions, to determine if a better drug is available. Allergic reactions like rashes can grow worse with future exposure and there is a risk of severe complications. While these are rare, if a different medication is available as an alternative, it may be recommended to keep the patient safer and healthier. It may also be advisable to ask if there is a risk of adverse reactions to related medications, and whether these should be avoided as well.

Ad

More from Wisegeek

You might also Like

Discuss this Article

stoneMason
Post 1

I'm on clindamycin for a stomach infection. I'm only on the third day and I'm supposed to take it for another seven days. I developed a mild rash on the first day of the medication. I called my doctor and he said to continue taking it and to use an over-the-counter ointment for the rash if I need to.

I got a hydro-cortisone ointment from the pharmacy, it seemed to help at first but not anymore. My rash on my arm seems to have spread a little more today and it's itching a lot. I haven't called my doctor yet because I think he will tell me that it's okay. But I'm really worried, what should I do?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email